Table of Contents

Volume 1, Issue 11                                                                                 November, 2015


Case of the month:

Not ADD, not chronic fatigue, not “depression”


A 23 year-old female seeks consultation for unremitting depression and ADD. She had been first diagnosed at age 15 with chronic fatigue syndrome. A medical workup for possible causes of exhaustion was negative.  Eventually her doctors decided to treat her with amphetamine stimulants to give her energy.  Since age 16, she has taken one amphetamine or another, beginning with methylphenidate, later Concerta, and later Adderall. 

In the past year, she began to see psychiatrists, who changed her diagnosis from chronic fatigue syndrome to major depressive disorder. They continued Adderall and added various serotonin reuptake inhibitors (duloxetine, fluoxetine, sertraline) without success. She was changed eventually to bupropion.  

On evaluation, she was taking Adderall 20 mg twice daily plus bupropion SR 150 mg twice daily.

Besides exhaustion, her parents report that she has marked insomnia and notable cognitive impairment.  Her sleep is quite poor: she stays up very late, and has multiple awakenings in the night, followed by tiredness during the day.  Her cognition is poor also, with very impaired working and verbal and short term memory.  She has been slowed down in her college studies to the point that despite 5 years of college, she has only completed her sophomore year.  She has a great deal of trouble organizing herself for her college work and paying attention in class and in memorizing material for tests.  

Adderall gives her “30 minutes glimpses of normality”.  After she takes the medication, she reports that she feels “like myself” for about half an hour, with improved concentration and energy and mood, but then she goes back into her usual depressed, low energy, poor concentration state. 

She has these depressive symptoms continually, but 2-3 times per week, she has about 1-2 hours of spontaneous high energy states: “I feel elated, happy, like I can convince anyone to do anything.  I try to do things, but it doesn't last long enough for me to do anything. My thoughts go fast, I talk a lot, I feel super smart briefly, and then I’m back to my usual unhappy slowed down state.”

She reports repeated suicidal thoughts and wishes she was dead, but she has not tried to harm herself.  

She and her family deny past manic or hypomanic episodes lasting 4 days or longer. 

One psychiatrist suggested that she had type II bipolar illness, but he continued Adderall and added lithium 900 mg/d immediately.  She stopped lithium after two days due to heart palpitations.  

Family history provides evidence for a paternal aunt with severe depression that required ECT.  All other illness is denied.  

Medical history is otherwise normal and she has no drug allergies, nor does she abuse alcohol or drugs. She has no trauma history.  She has had no psychiatric hospitalizations or suicide attempts or self-harm or dissociative or psychotic states, and no eating disorder symptoms.  

PL diagnosis and recommendation

The PL diagnosis is that she is experiencing current mixed depressive states, as described in the PL February 2015 issue.  The broader diagnosis is manic-depressive illness, or one might use the term bipolar spectrum illness.  These diagnoses reflect brief manic states that occur as part of recurrent depressive episodes. The illness is not pure depression, since manic symptoms are present, nor does it represent classic bipolar illness, since full manic or hypomanic episodes are not present. Hence the concept of bipolar spectrum illness can be used to reflect being in the middle of the spectrum between pure depression and full manic or hypomanic episodes.  

The PL recommendation was to taper off Adderall and bupropion and to resume lithium again, this time in slow titration and in the absence of any antidepressants/amphetamines.   This recommendation is explained below:

Readers should keep in mind that all amphetamines are antidepressants. They were introduced as the first class of antidepressants in the 1930s.  Thus, like all antidepressants, they can have negative effects in bipolar illness of causing/worsening mania, or causing/worsening long-term rapid-cycling.  In the case of mixed depression, as discussed on here and in the February 2015 issue, antidepressants seem to worsen mixed states, thus causing more depressive and manic symptoms. They especially seem to worsen suicidality and impulsivity.  In an analysis of mixed depression as described by Koukopoulos, antidepressants caused three times more suicide attempts in person with mixed depression when compared with those treated without antidepressants.  

Further, as mood-destabilizing agents, amphetamines and antidepressants counteract the benefits of mood stabilizers, like lithium. Thus, it is not enough to just add lithium. Adderall and bupropion need to be stopped also. Further, readers will recall that bupropion is an amphetamine in its pharmacological structure - all the more reason to stop it. 

This patient’s apparent “adult ADD” had not improved with amphetamines because it was driven by her mixed depression. Until the mixed depression improves, the “ADD” will not improve. Since amphetamines worsen mixed depression, cognitive ADD-like symptoms persist. 

Lithium is the best agent to choose partly because of its direct suicide prevention benefit, given that this patient has clear suicidal ideation and notable risk for suicide.  

Specific PL recommendations were as follows:

  • Reduce Adderall to 20 mg daily for 2 weeks, then 20 mg every other day for 2 weeks, then stopped.  
  • Reduce bupropion to 150 mg daily for 2 weeks, then stopped.
  • At the same time, begin lithium at 300 mg at night for 1 week, then 600 mg at night for one week, then 900 mg at night, seeking a level close to 0.8 mmol/L.  

The PL expectation would be that the patient would get worse before getting better, with amphetamine withdrawal leading to worsened energy and concentration and possible clinical depression. This could be the course for a few months, but then the patient would be expected to improve gradually on lithium alone, possibly with later combination with dopamine blockers and/or other mood-stabilizing anticonvulsants such as lamotrigine.

PL Reflection

"Nearly all men die of their treatments, not their diseases."

Moliere (1673)

Meet our expert EDITORIAL BOARD, composed of clinicians and researchers from around the world. 

Subscribe to the RSS feed below to follow our "What's new" blog posts